Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 2009, 4:09 PM EDT for Saint Lucie County, Florida. It was in force for 22 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 4:09 PM EDT (20:09 UTC)
- Expired
- May 30, 2009, 4:31 PM EDT
- In force
- 22 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:15 PM EDT | HAIL 0.25 | 6 Nne Port Saint Lucie, FL | LARGE AMOUNT |
| May 30, 4:18 PM EDT | TSTM WND DMG | 2 E Fort Pierce, FL | SECURITY PERSONNEL AT OCEAN VILLAGE, HUTCHINSON ISLAND REPORTED MINOR ROOF DAMAGE TO ONE UNIT AND LARGE TREE BRANCHES DOWN. |
| May 30, 4:18 PM EDT | HAIL 1 | 2 E Fort Pierce, FL | SECURITY PERSONNEL AT OCEAN VILLAGE GATED COMMUNITY HUTCHINSON ISLAND. PENNY TO QUARTER SIZE FOR ABOUT 15 MINUTES. |
| May 30, 4:18 PM EDT | HAIL 1 | 2 Ese Fort Pierce, FL | SECURITY PERSONNEL AT OCEAN VILLAGE GATED COMMUNITY HUTCHINSON ISLAND. PENNY TO QUARTER SIZE FOR ABOUT 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 302009
SVRMLB
FLC111-302115-
/O.NEW.KMLB.SV.W.0033.090530T2009Z-090530T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ST. LUCIE COUNTY IN FLORIDA
* UNTIL 445 PM EDT.
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE CITY...AND MOVING NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
INDIAN RIVER ESTATES...WALTON...FORT PIERCE...SAINT LUCIE NUCLEAR
PLANT AND FORT PIERCE INLET
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2729 8023 2733 8024 2734 8026 2729 8026
2727 8037 2745 8043 2751 8030 2739 8025
2740 8025 2739 8025 2730 8021
TIME...MOT...LOC 2009Z 239DEG 20KT 2737 8034
$$
SEDLOCK1 follow-up statement
000
WWUS52 KMLB 302031
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
431 PM EDT SAT MAY 30 2009
FLC111-302039-
/O.CAN.KMLB.SV.W.0033.000000T0000Z-090530T2045Z/
ST. LUCIE-
431 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. LUCIE COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD MOVED OFFSHORE INTO THE ATLANTIC...
THUS THE WARNING HAS BEEN CANCELLED.
IF YOU EXPERIENCED OR KNOW OF ANY LARGE HAIL OR WIND DAMAGE FROM
THIS STORM...PLEASE RELAY YOUR STORM REPORT TO YOUR LOCAL LAW
ENFORCEMENT OR FIRE RESCUE AGENCY...OR CALL THE NATIONAL WEATHER
SERVICE OFFICE IN MELBOURNE AT 1 800 6 8 3 4 4 6 8.
LAT...LON 2729 8023 2733 8024 2734 8026 2729 8026
2727 8037 2745 8043 2751 8030 2739 8025
2740 8025 2739 8025 2730 8021
TIME...MOT...LOC 2029Z 239DEG 20KT 2743 8023
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:14 PM EDT, 55 minutes earlier.
Area forecast discussion, May 30, 3:14 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 314 PM EDT SAT MAY 30 2009 .DISCUSSION... TONIGHT/SUNDAY...DRIER AIR MASS WILL CONTINUE TO HAVE A LITTLE MORE SOUTHWARD PUSH THROUGH THE OVERNIGHT. HIGHEST MOISTURE AND RAIN CHANCES WILL REMAIN ACROSS THE SOUTHERN SECTIONS NEAR STALLED REMAINS OF FRONTAL BOUNDARY. LOW POPS WILL BE INCLUDED FOR INDIAN RIVER/OKEECHOBEE SOUTHWARD ONLY TONIGHT THRU SUNDAY WITH POPS BELOW MENTIONABLE VALUES TO THE NORTH. WEAKER FLOW THROUGH LOWER LEVELS ON SUNDAY WILL ALLOW SEA BREEZE TO DEVELOP AND KEEP MAXES NEAR THE EAST COAST IN UPPER 80S VERSUS NR 90/LWR 90S INLAND. SUN NIGHT-FRI...MODELS CONTINUE IN GOOD AGREEMENT IN KEEPING THE REGION MOSTLY DRY INTO THE MIDDLE OF NEXT WEEK. THE DISSIPATING FRONTAL BOUNDARY...AND THE ATTENDANT HIGHER MOISTURE WILL RESIDE ACROSS SOUTH FLORIDA. WILL KEEP CONTINUE WITH HIGHER POPS ACROSS SOUTHERN 1/3 WITH POPS BELOW MENTION FOR THE NORTHERN AND CENTRAL SECTIONS. 12Z GFS AND ECMWF ARE MORE IN LINE WITH EACH OTHER WITH SFC FEATURES ACROSS THE SOUTHEAST IN THE MID TO LATE WEEK. BOTH MODELS SHOW UPPER TROUGH PERSISTING ACROSS THE EASTERN CONUS THIS PERIOD WITH A SHORTWAVE TROUGH AMPLIFYING THE LONGWAVE TROUGH OVER SE U.S. AND FL LATE IN THE WEEK. PRECIPITATION CHANCES LOOK TO BEGIN TO INCREASE ON WEDNESDAY...WITH THE DEEPER MOISTURE MOVING BACK NORTH INTO THE REGION THU/FRI. HAVE KEPT THE INCREASED CLOUD COVER AND RAIN CHANCES (40%) FRI...AND THIS MAY BE CONSERVATIVE. && .AVIATION...ISOLD TSRA THROUGH 31/00Z MAINLY SWD FROM KOBE-KFPR THEN BECOMING VFR. && .MARINE...A FEW TSRA MOVING ACROSS TREASURE COAST WATERS INTO THIS EVENING THEN WINDS/SEAS RELATIVELY LIGHT OVERNIGHT...WITH WINDS BECOMING MORE W-NW NORTH OF FRONTAL BOUNDARY. TREASURE COAST AREAS AGAIN MORE FAVORED FOR TSRA ON SUNDAY WITH DRIER AIR STILL IN PLACE TO THE NORTH. MON-THU...WEAK HIGH PRESSURE DEVELOPS NORTH OF THE WATERS MONDAY WITH LIGHT ONSHORE SYNOPTIC FLOW REINFORCED WITH THE SEA BREEZE. OVERALL FAVORABLE BOATING CONDITIONS WITH NEARLY FLAT SEAS EXCEPT A 2 FT WIND CHOP ASSOCD WITH THE SEA BREEZE. && .PRELIMINARY POINT TEMPS/POPS... DAB 69 87 67 90 / 10 0 10 10 MCO 69 90 69 92 / 10 10 10 10 MLB 69 88 70 86 / 10 10 10 10 VRB 69 88 68 86 / 10 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...GLITTO LONG TERM....MOSES
Hazardous weather outlook, May 30, 10:28 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1028 AM EDT SAT MAY 30 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-302200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1028 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... DRIER AIR HAS BEGUN TO WORK INTO THE NORTHERN SECTIONS OF THE PENINSULA...WHICH WILL LIMIT THE STORM COVERAGE ACROSS NORTHERN SECTIONS. ONLY ISOLATED STORMS ARE EXPECTED ACROSS THE NORTHERN SECTIONS WITH STORM CHANCES GRADUALLY INCREASING HEADING SOUTH TOWARD LAKE OKEECHOBEE AND THE TREASURE COAST. THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES AND WIND GUSTS ABOVE 40 MPH. ...RIP CURRENT IMPACT... ELEVATED RISK...ESPECIALLY DURING THE OUTGOING TIDE THIS AFTERNOON. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE. ...MARINE THUNDERSTORM GUST IMPACT... STORMS MOVING OFF THE SAINT LUCIE AND MARTIN COUNTY COAST THIS AFTERNOON MAY PRODUCE A FEW STRONG WIND GUSTS AROUND 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED MAINLY OVER THE SOUTHERN HALF OF EAST CENTRAL FLORIDA SUNDAY THROUGH TUESDAY...THEN RETURNING ACROSS THE WHOLE AREA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. WIMMER/GLITTO
In the hours before
Special weather statement, May 30, 3:27 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 327 PM EDT SAT MAY 30 2009 FLZ059-064-302030- MARTIN-ST. LUCIE- 327 PM EDT SAT MAY 30 2009 ...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN MARTIN COUNTY... SOUTHERN ST. LUCIE COUNTY... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 18 MILES WEST OF SAINT LUCIE WEST...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN RIVER ESTATES...PORT SAINT LUCIE RIVER PARK AND TRADITION FIELD STADIUM. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. SEDLOCK
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:54 PM EDT | Special Marine Warning | MLB | 54 min | |
| May 30, 5:02 PM EDT | Special Marine Warning | MLB | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.